Alert archive / Maryland / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Baltimore/Washington

February 24, 20124 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Feb 24, 2012, 2:47 PM EST for 4 counties in Maryland. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2012, 2:47 PM EST (19:47 UTC)
Expired
Feb 24, 2012, 3:30 PM EST
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 2:47 PM ESTHAIL 0.751 Nw Saint Charles, MD
Feb 24, 2:50 PM ESTHAIL 0.751 Nne St. Charles, MD
Feb 24, 2:51 PM ESTTSTM WND GST 601 Ene Northwood, MD
Feb 24, 3:02 PM ESTHAIL 0.75La Plata, MD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 1:19 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS51 KLWX 241947
SVRLWX
MDC003-017-033-037-242045-
/O.NEW.KLWX.SV.W.0002.120224T1947Z-120224T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHARLES COUNTY IN SOUTHERN MARYLAND...
  NORTHWESTERN ST. MARYS COUNTY IN SOUTHERN MARYLAND...
  SOUTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  SOUTHERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...

* UNTIL 345 PM EST

* AT 246 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ST. CHARLES...OR NEAR LA PLATA...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. CHARLES...
  WALDORF...
  HALLOWING POINT...
  DUNKIRK...
  PRINCE FREDERICK...
  CHESAPEAKE BEACH...
  BREEZY POINT...
  NORTH BEACH...
  PLUM POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INDOORS IMMEDIATELY.

&&

LAT...LON 3843 7713 3867 7712 3879 7651 3866 7652
      3862 7650 3854 7651 3848 7649
TIME...MOT...LOC 1947Z 259DEG 22KT 3860 7698

$$
4 follow-up statements
823 
WWUS51 KLWX 241956
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EST FRI FEB 24 2012

MDC003-017-018-033-037-242045-
/O.CON.KLWX.SV.W.0002.000000T0000Z-120224T2045Z/
CHARLES MD-ST. MARYS MD-PRINCE GEORGES MD-ANNE ARUNDEL MD-CALVERT 
MD-
256 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST 
FOR ANNE ARUNDEL...PRINCE GEORGES...CALVERT...ST. MARYS AND CHARLES 
COUNTIES...

AT 251 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED NEAR ST. CHARLES...OR NEAR WALDORF...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  BRYANTOWN...
  BRANDYWINE...
  BADEN...
  AQUASCO...
  EAGLE HARBOR...
  DUNKIRK...
  SUNDERLAND...
  HUNTINGTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. 

&&

LAT...LON 3844 7707 3870 7698 3879 7651 3866 7652
      3862 7650 3854 7651 3848 7649
TIME...MOT...LOC 1956Z 259DEG 22KT 3861 7691

$$
442 
WWUS51 KLWX 242012 CCA
SVSLWX

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EST FRI FEB 24 2012

MDC003-017-018-033-037-242045-
/O.CON.KLWX.SV.W.0002.000000T0000Z-120224T2045Z/
CHARLES MD-ST. MARYS MD-CALVERT MD-PRINCE GEORGES MD-ANNE ARUNDEL 
MD-
312 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST 
FOR ANNE ARUNDEL...PRINCE GEORGES...CALVERT...ST. MARYS AND CHARLES 
COUNTIES...

AT 309 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 5 MILES EAST OF WALDORF...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  AQUASCO...
  BENEDICT...
  GOLDEN BEACH...
  EAGLE HARBOR...
  HALLOWING POINT...
  DUNKIRK...
  BARSTOW...
  SUNDERLAND...
  HUNTINGTOWN...
  PRINCE FREDERICK...
  OWINGS...
  PORT REPUBLIC...
  CHESAPEAKE BEACH...
  NORTH BEACH...
  BREEZY POINT...
  PLUM POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. 

&&

LAT...LON 3845 7695 3874 7677 3879 7651 3866 7652
      3862 7650 3854 7651 3848 7649
TIME...MOT...LOC 2011Z 259DEG 22KT 3863 7679

$$
828 
WWUS51 KLWX 242020
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EST FRI FEB 24 2012

MDC003-017-018-033-037-242045-
/O.CON.KLWX.SV.W.0002.000000T0000Z-120224T2045Z/
CHARLES MD-ST. MARYS MD-PRINCE GEORGES MD-CALVERT MD-ANNE ARUNDEL 
MD-
320 PM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST 
FOR ANNE ARUNDEL...PRINCE GEORGES...CALVERT...ST. MARYS AND CHARLES 
COUNTIES...

AT 318 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 7 MILES SOUTHWEST OF DUNKIRK...OR 9 MILES EAST OF
WALDORF...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BARSTOW...
  SUNDERLAND...
  HUNTINGTOWN...
  PRINCE FREDERICK...
  PORT REPUBLIC...
  CHESAPEAKE BEACH...
  NORTH BEACH...
  BREEZY POINT...
  PLUM POINT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS...LARGE HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. 

&&

LAT...LON 3845 7695 3859 7673 3861 7666 3869 7664
      3874 7651 3866 7652 3862 7650 3854 7651
      3848 7649
TIME...MOT...LOC 2020Z 259DEG 22KT 3864 7672

$$
503 
WWUS51 KLWX 242030
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EST FRI FEB 24 2012

MDC003-017-018-033-037-242040-
/O.CAN.KLWX.SV.W.0002.000000T0000Z-120224T2045Z/
CHARLES MD-ST. MARYS MD-CALVERT MD-PRINCE GEORGES MD-ANNE ARUNDEL 
330 PM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR ANNE 
ARUNDEL...PRINCE GEORGES...CALVERT..ST. MARYS AND CHARLES COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 

LAT...LON 3845 7695 3859 7673 3861 7666 3869 7664
      3874 7651 3866 7652 3862 7650 3854 7651
      3848 7649
TIME...MOT...LOC 2030Z 259DEG 22KT 3865 7664

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:16 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 24, 1:16 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EST FRI FEB 24 2012

.SYNOPSIS...
A STRONG COLD FRONT OVER EASTERN OHIO WILL CROSS THE REGION LATE
THIS AFTERNOON BRINGING GUSTY WINDS. HIGH PRESSURE BUILDS INTO
THE AREA FOR THE WEEKEND. THE HIGH WILL MOVE OFF THE COAST MONDAY.
A STORM SYSTEM MAY IMPACT THE AREA DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

JUST GOT OFF PHONE W/ SPC - A TOR WTCH WL BE ISSUED FOR OUR SRN
CWA FM NELSON E TO ST. MARY'S THRU 01Z. STORMS WL MOVE VERY RAPIDLY
AND WE'LL PRBLY BE ABLE TO CLR THE WRN PART OF THE WATCH DURG LATE
AFTN.

WARM FNT S OF CHO HAVG DIFFICULTY PUSHING N ACROSS THE CWA. THIS
IS KEEPING MRNG TEMPS BLO XPCTD VALUES. BUT BLV AS THE CD FNT
DRAWS CLOSER THE WARM FNT WL BE FORCED N AND TEMPS SHOULD STILL
CLIMB INTO THE U60S/L70S E OF THE MTNS.

2/24 AND AREA IS CONTEMPLATING SVR WX INSTEAD OF WINTER WX. TSTM
WTCH CURRENTLY IN EFFECT. 12Z NAM BUFKIT PROFILES SHOW FNT
REACHING MRB ARND 3 PM...NHK AT 6 PM. THIS IS LN W/ ERLR MDL
TIMING. NHK HAS ARND 1000 J/KG DURG THE LATE AFTN HRS. OVERALL
HODOGRAPH IS STRAIGHT LN/UNDIRECTIONAL FLOW...BUT HODOGRAPH DOES
SHOW SOME TURNING IN THE LOWEST LVLS - THE MOST IMPORTANT PART.
SREF SVR PARAMETERS SHOW THE BEST SVR THREAT IS E OF I-95 AFTR 4
PM...SUSPECT THAT LWR SRN MD HAS THE BEST CHC OF ANY IN THE CWA.

A STRONG PRESSURE SURGE BEHIND THE COLD FRONT THIS AFTERNOON
ALONG WITH COLD ADVECTION WILL CAUSE STRONG WINDS FROM ALOFT TO
MIX DOWN TO THE SURFACE. A HIGH WIND WARNING IS IN EFFECT FOR
NORTH-CENTRAL MARYLAND AS WELL AS ALL LOCATIONS ALONG AND WEST OF
THE BLUE RIDGE MOUNTAINS. A WIND ADVISORY IS IN EFFECT BEGINNING
AT 3PM THIS AFTERNOON FOR WASHINGTON AND BALTIMORE AS WELL AS
LOWER SOUTHERN MARYLAND INTO THE VIRGINIA PIEDMONT. WIND GUSTS
AROUND 60 MPH ARE EXPECTED WITHIN THE HIGH WIND WARNING AND WIND
GUSTS AROUND 50 TO 55 MPH ARE EXPECTED WITHIN THE WIND ADVISORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
THE COLD FRONT WILL CONTINUE TO MOVE EAST OF THE AREA TONIGHT. A
STRONG PRESSURE GRADIENT ALONG WITH COLD ADVECTION WILL CAUSE GUSTY
WINDS TONIGHT. A HIGH WIND WARNING REMAINS IN EFFECT FOR
NORTH-CENTRAL MARYLAND AS WELL AS LOCATIONS ALONG AND WEST OF THE
BLUE RIDGE MOUNTAINS. THE WIND ADVISORY REMAINS IN EFFECT UNTIL
MIDNIGHT FOR WASHINGTON AND BALTIMORE AS WELL AS LOWER SOUTHERN
MARYLAND AND THE VIRGINIA PIEDMONT. A WIND ADVISORY MAY BE NEEDED
FOR PORTIONS OF THE CWA LATE TONIGHT...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.

UPSLOPE SNOW SHOWERS ARE EXPECTED TO DEVELOP TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT. A FEW INCHES OF SNOW ARE
POSSIBLE ALONG THE RIDGE TOPS. A WINTER WEATHER ADVISORY MAY BE
WARRANTED FOR THESE AREAS.

NOTICEABLY CHILLIER CONDITIONS ARE EXPECTED TONIGHT WITH MIN TEMPS
RANGING FROM THE 20S IN THE ALLEGHENY HIGHLANDS TO NEAR 40 IN
WASHINGTON AND BALTIMORE. THE GUSTY WINDS WILL MAKE IT FEEL COLDER.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
UPPER LEVEL TROUGH PIVOTS THROUGH THE MID-ATLANTIC ON SATURDAY.
STRONG SURFACE LOW REACHES THE MARITIMES...WHILE HIGH PRESSURE MOVES
INTO THE OHIO VALLEY. PRESSURE GRADIENT BETWEEN THESE TWO SYSTEMS
WILL CONTINUE TO BE TIGHT...SO ANOTHER WINDY DAY IS EXPECTED.
ALTHOUGH GUSTS ARE NOT EXPECTED TO BE AS STRONG AS FRIDAY...NOT
COMPLETELY RULING OUT THE POSSIBILITY OF OCCASIONAL GUSTS
APPROACHING WIND ADVISORY CRITERIA IF MOMENTUM TRANSFER IS OPTIMAL.
THE STRONG NW FLOW WILL ALSO CONTRIBUTE TO ONGOING UPSLOPE SNOW OVER
THE POTOMAC HIGHLANDS. QPF IS SOMEWHAT LIMITED...BUT ANOTHER 1-2
INCHES WILL BE POSSIBLE SATURDAY MORNING THROUGH AFTERNOON.

MUCH COOLER TEMPS SATURDAY UNDER STRONG CAA. HIGHS RANGE FROM THE
LOW 30S OVER THE POTOMAC HIGHLANDS TO THE LOW 50S ALONG AND EAST OF
THE 95 CORRIDOR.

HIGH PRESSURE BUILDS TOWARDS THE EAST COAST SATURDAY NIGHT.
DECREASING WINDS AND SUBSIDENCE WILL SHUT OFF SNOW IN THE POTOMAC
HIGHLANDS...ALTHOUGH CHANCE POPS REMAIN UNTIL AFTER MIDNIGHT
SATURDAY NIGHT. WINDS GRADUALLY DECREASE IN THE EVENING AND SHOULD
BECOME LIGHT WITH DECOUPLING OVERNIGHT. LOWS RANGE FROM THE TEENS IN
THE POTOMAC HIGHLANDS TO AROUND 30 IN THE WASHINGTON AND BALTIMORE
METRO AREAS.

HIGH PRESSURE WILL BE OVERHEAD SUNDAY...RESULTING IN SUNSHINE AND
NEAR NORMAL TEMPERATURES.  DRY COLD FRONTAL PASSAGE EXPECTED MONDAY
AS A CLIPPER-TYPE LOW MOVES THROUGH SRN CANADA AND NEW
ENGLAND...WITH GUSTY WINDS POSSIBLE IN THE AFTERNOON. HIGH PRESSURE
RETURNS TUESDAY.  WET WEATHER POSSIBLE AGAIN WEDNESDAY WITH A COLD
FRONT APPROACHING FROM THE WEST. ABOVE-NORMAL TEMPS LIKELY EARLY
NEXT WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A WARM FRONT CURRENTLY ACROSS S-CENTRAL VA WILL PASS THROUGH THE
TERMINALS BY ERLY AFTN. SOUTHWEST WINDS WILL INCREASE BEHIND THE
WARM FRONT WITH GUSTS AROUND 30 TO 35 KNOTS EXPECTED.

A COLD FRONT WILL PASS THROUGH THE TERMINALS BTWN 20Z AND 00Z.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THUNDERSTORMS
MAY CONTAIN GUSTY WINDS AND HAIL. STRONG WESTERLY WINDS ARE
EXPECTED BEHIND THE COLD FRONT LATE THIS AFTERNOON AND EVENING.
WIND GUSTS AROUND 45 TO 50 KNOTS ARE EXPECTED. WINDS WILL DIMINISH
A LITTLE AFTER MIDNIGHT....BUT WIND GUSTS AROUND 35 TO 40 KNOTS
ARE STILL POSSIBLE.

VFR CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY. GUSTY NW WINDS
EXPECTED AGAIN SATURDAY...POTENTIALLY UP TO 30 KT OR HIGHER. WINDS
DIMINISH SATURDAY NIGHT AND ARE EXPECTED TO BE LESS THAN 10 KT
THROUGH MONDAY MORNING. GUSTY WINDS POSSIBLE AGAIN MON AFTN WITH A
DRY COLD FRONTAL PASSAGE.

&&

.MARINE...
ATTM WINDS BLO SCA VALUES. THESE ARE XPCTD TO INCRS THIS AFTN AFTR
A WARM FRONT PASSES THROUGH THE WATERS. WIND GUSTS AROUND 25 TO
35 KNOTS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE WATERS
BY EARLY EVENING. WIND GUSTS AROUND 35 TO 45 KNOTS ARE EXPECTED BEHIND
THE COLD FRONT.

SCATTERED SHOWERS AND T-STORMS ARE POSSIBLE AHEAD OF THE COLD FRONT
THIS AFTERNOON. T-STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND HAIL.

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT. THE
STRONGEST WINDS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT.

STRONG SCA CONDITIONS EXPECTED AGAIN SATURDAY WITH CONTINUED
GUSTY NW WINDS BEHIND STRONG LOW PRESSURE ENTERING THE MARITIMES.
GALES WILL BE POSSIBLE...ALTHOUGH FORECAST LEANS TOWARDS SUB-GALE
GUSTS AT THIS TIME. WINDS DIMINISH SATURDAY NIGHT AS HIGH PRESSURE
BUILDS INTO THE MID-ATLANTIC. LIGHT WINDS EXPECTED SUNDAY. SCA
CONDITIONS POSSIBLE AGAIN MONDAY WITH A COLD FROPA.

&&

.FIRE WEATHER...
THE FIRE WEATHER WATCH ERLR IN EFFECT WAS CANCELLED. HOWEVER...
STRONG WINDS ARE STILL EXPECTED THIS AFTERNOON AND TONIGHT.

GUSTY WINDS WILL CONTINUE SATURDAY BEHIND THE COLD FRONT AND DRY AIR
WILL CAUSE MUCH LOWER RELATIVE HUMIDITY VALUES COMPARED TO FRIDAY.
THEREFORE...AN ENHANCED THREAT FOR THE SPREAD OF WILDFIRES IS
POSSIBLE. WILL COORDINATE WITH STATE AGENCIES BY SATURDAY MORNING ON
FUEL MOISTURE TO DETERMINE THE POSSIBILITY OF A FIRE WEATHER
HEADLINE.

&&

.EQUIPMENT...
KLWX WSR-88D RADAR WAS BRIEFLY BACK IN SERVICE THIS MRNG. ATTM IT
IS DOWN WHILE TECHS SERVICE THE RADOME. WE XPCT IT TO BE BACK
LATER TDA.

REFER TO WWW.WEATHER.GOV/LWX/DUALPOL_UPGRADE.PHP FOR DETAILS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR DCZ001.
MD...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR MDZ003-501-
     502.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ006-007-
     009>011-013-014-016>018.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR MDZ004-005.
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ025>031-
     503-504.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ050>057-502.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ036>040-
     042-501.
WV...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ050>053-
     055-501>506.
MARINE...GALE WARNING UNTIL 6 AM EST SATURDAY FOR ANZ530>543.

&&

UPDATE...WOODY!
Hazardous weather outlook, Feb 24, 1:35 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
135 PM EST FRI FEB 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
135 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM INCLUDING STAFFORD..
SPOTSYLVANIA..KING GEORGE..CHARLES..ST. MARYS..AND CALVERT
COUNTIES AS WELL AS THE POTOMAC RIVER FROM COBB ISLAND TO SMITH
POINT AND THE CHESAPEAKE BAY SOUTH OF NORTH BEACH.

A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH TONIGHT. A
STORM WARNING MAY BE NEEDED FOR PORTIONS OF THE WATERS LATE THIS
AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA SATURDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITY MAY POSE AN ENHANCED THREAT
FOR THE SPREAD OF WILDFIRES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE RELAY REPORTS TO THE NWS
OR YOUR REGIONAL SUB NET.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
135 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR NELSON..ALBEMARLE..
GREENE..MADISON..AND ORANGE COUNTIES.

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR
LOCATIONS ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. A WIND
ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR NORTHEASTERN
MARYLAND AS WELL AS PORTIONS OF NORTHERN AND CENTRAL VIRGINIA.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER
DETAILS.

A WIND ADVISORY MAY BE NEEDED FOR LOCATIONS NEAR AND WEST OF THE
BLUE RIDGE MOUNTAINS LATE TONIGHT.

ACCUMULATING SNOW TONIGHT IS EXPECTED ALONG AND WEST OF THE
ALLEGHENY FRONT. A WINTER WEATHER ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA SATURDAY.

GUSTY WINDS AND LOW RELATIVE HUMIDITY EAST OF THE ALLEGHENY
HIGHLANDS MAY POSE AN ENHANCED THREAT FOR THE SPREAD OF WILDFIRES
SATURDAY.

ACCUMULATING SNOW IS EXPECTED SATURDAY ALONG AND WEST OF THE
ALLEGHENY FRONT. A WINTER WEATHER ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. PLEASE RELAY REPORTS TO THE NWS
OR YOUR REGIONAL SUB NET.

In the hours before

Special weather statement, Feb 24, 2:22 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EST FRI FEB 24 2012

MDZ013-016>018-242000-
CHARLES MD-PRINCE GEORGES MD-ST. MARYS MD-CALVERT MD-
222 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORM TO AFFECT CHARLES...PRINCE GEORGES...ST. MARYS
AND CALVERT COUNTIES...

AT 223 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF RISON...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE LA PLATA...ST. CHARLES...HALLOWING POINT
AND GOLDEN BEACH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3845 7728 3846 7728 3849 7728 3856 7725
      3857 7722 3860 7719 3865 7666 3842 7666
TIME...MOT...LOC 1923Z 270DEG 38KT 3854 7720
Special weather statement, Feb 24, 2:36 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EST FRI FEB 24 2012

MDZ013-016>018-VAZ052-053-055>057-242000-
CHARLES MD-KING GEORGE VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
STAFFORD VA-PRINCE GEORGES MD-ST. MARYS MD-FAIRFAX VA-SPOTSYLVANIA VA-
CALVERT MD-
236 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS TO AFFECT CHARLES...KING GEORGE...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...STAFFORD...PRINCE GEORGES...ST.
MARYS...FAIRFAX...SPOTSYLVANIA AND CALVERT COUNTIES...

AT 237 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM POTOMAC HEIGHTS TO 3 MILES NORTHWEST OF
GATEWOOD...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE POTOMAC CREEK...MASSAPONAX...ST.
CHARLES...LA PLATA AND WALDORF.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

&&

LAT...LON 3868 7655 3826 7687 3834 7699 3844 7703
      3840 7713 3838 7713 3838 7708 3841 7706
      3841 7704 3828 7699 3825 7704 3814 7708
      3819 7722 3818 7725 3824 7725 3822 7729
      3825 7736 3799 7764 3806 7779 3867 7724
TIME...MOT...LOC 1937Z 274DEG 24KT 3861 7706 3811 7768

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:53 AM ESTHigh Wind WarningLWXAllegany, Carroll, Frederick, Washington14 hr
Feb 24, 3:53 AM ESTWind AdvisoryLWXAllegany, Anne Arundel, Baltimore, Calvert, Carroll, Charles and 5 more20 hr
Feb 24, 2:22 PM ESTSpecial Weather StatementLWXCharles38 min
Feb 24, 2:36 PM ESTSpecial Weather StatementLWXCharles24 min
Feb 24, 3:09 PM ESTSevere Thunderstorm WarningLWXCharles, Saint Mary's51 min
Feb 24, 6:59 PM ESTWinter Weather AdvisoryLWXAllegany23 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.